I have been taking Plavix 75 MG daily. A recent plavix test showed it was not helping. Now my PA has me on 150 MG Plavix. I really bleed when scratched now. Should I take the Plavix test again to see if the increased dossage is working? I am also taking 325 mg asprin.
What test was given to show that it wasn't working? By not working, did they mean it wasn't thinning the blood? With the aspirin and Plavix load you are taking, I would be just a six foot bruise walking down the street.
I believe the normal level does result in easy bruising and definitely bleeding longer than you normally would. If I cut myself from shaving it takes me ages to clot. This is really what you want, so no clots form in your arteries.
Are you on any acid reflux meds or anti depressants. It was recently reported that the PPIs for reflux inhibits the plavix from working. Same for SSRI anti depressants. I also would like to know what kind of blood test was given showing the plavix is not working. I didn't think there was such a test.
Good call. I don't know about anti depressants, but was told by my doctor about the study about PPI's, and he suggested I take Protonix instead. I simply unrolled my sleeves and showed him my purple, bruised arms and suggested my blood was really thin. He agreed, no change. However, I looked up the study and indeed, Prylosec can have an effect with Plavix in some people. I have to say, Jim, that a full 325 mg aspirin plus 150 mg of Plavix is a gorilla dose. As a caveat...
When taking my 75mg of Plavix and 81mg aspirin 1 1/2 years ago, I developed a bowel obstruction which led to emergency surgery. There were no options, the surgery had to take place, and quickly as I showed signs of kidney failure, a BNP test showed my heart was affected, etc. Because of my Plavix and aspirin use, I had to be loaded with platlets and a cardiologist had to be present during the surgery. I had indeed bleeding issues spent a long, long time in the hospital. Recently I had to have a foot surgery and was taken off Plavix a week before the surgery, but was advised to stay on 81mg aspirin as I have significant heart trouble. With just the aspirin, I had to wear an ankle cuff during the foot surgery to suppress the bleeding. My point is not to scare you but to alert you that the dose of both Plavix and aspirin is exceedingly high, and I'd certainly make the necessity of the dosages a talking point with your doctor, given the potential of unknown events like I had. Keep us informed.
With a dose of clopidogrel + Aspirin (150 mg) for the past 3 years following an MI I find little side effects to bother.Will it be safe for me to continue on this medication for a more long period to come without adverse side effects?
The underlying cause for taking a high dose of anti-platelet medication goes against everything I have read on the subject. Taking Plavix alone after a heart attack offers small but significant extra protection from cardiovascular problems compared with aspirin. If an individual has had a heart attack two or three years ago, and if everything is fine, one probably doesn't need this medication.....also up to about 1 year with DES implant then discontinue.
The subject of platelet interaction and FDA is more inclusive that posted.
FDA Warns Plavix Patients of Drug Interactions
Plavix Dulled by Nexium, Prilosec, Tagamet, Prozac, Other Drugs
By Daniel J. DeNoon
WebMD Health NewsReviewed by Louise Chang, MDNov. 17, 2009 - The FDA today warned patients not to combine Plavix with Nexium, Prilosec, and nine other drugs -- including Prozac and Tagamet.
The drugs may make the anti-clotting drug Plavix dangerously less effective, the FDA says. They block an enzyme in the body that turns the drug into its active form. Plavix is the second most-prescribed drug in the world.
It's not the first time questions have been raised about the potent stomach-acid-reducing drug Prilosec blunting the benefit of Plavix. But data from more recent studies suggested that Prilosec -- and a similar drug called Nexium -- might actually help patients on Plavix.
This led the FDA to ask Plavix maker Sanofi-Aventis to specifically study interactions between Plavix and Prilosec and between Plavix and Nexium, FDA safety evaluator Mary Ross Southworth, PharmD, said at a news conference.
"We think there is a significant interaction," Southworth said. "In general, patients should avoid the combination of these two medications."
But the FDA recommendation goes far beyond the two drugs studied. Nexium and Prilosec interfere with Plavix not because they are members of a particularly powerful class of acid-reducing drugs called proton pump inhibitors or PPIs, but because they inhibit an enzyme, CYP 2C19, that activates Plavix.
Several other drugs also inhibit CYP 2C19, and the FDA says patients on Plavix should avoid them as well. These drugs are:
Tagamet (generic name: cimetidine)
Prozac, Sarafem, and Symbyax (generic name: fluoxetine)
Luvox (generic name: fluvoxamine)
Ticlid (generic name: ticlopidine)
Diflucan (generic name: fluconazole)
Nizoral (generic name: ketoconazole)
VFEND (generic name: voriconazole)
Intelence (generic name: etravirine)
Felbatol (generic name: felbamate)
Patients taking Plavix should not stop taking any of these drugs -- including Nexium and Prilosec -- until speaking with a doctor. It's dangerous to stop taking any medication without medical advice.
Patients taking Plavix should call their doctor as soon as possible to discuss all the other drugs and supplements they are taking, including over-the-counter medications.
The FDA warning does not cover other acid-reducing drugs except for Tagamet, which inhibits CYP 2C19. The FDA is actively looking at data on other PPIs, but at this time the FDA is not warning patients to avoid taking Plavix along with other PPIs.
It seems there is so much misinformation, changing opinions, etc. does not bode well for confidence in the medication. I wouldn't want a mega dose of anti-platelet meds. It took hours to stop bleeding from a dentist visit, and I'm on a baby aspirin. The risk of bleeding internally (bowel, stomach, etc.) outweighs any benefit that I have read! I have had a heart attack, blocked arteries, etc. and probably would be a candidate with some doctors.
"also up to about 1 year with DES implant then discontinue"
The UK and US seem to be pretty much inline when it comes to the use of medication but it appears not on plavix? I have been told that I will be reviewed after 3 years and could possibly be told then to continue it for life. My first stent was 18 months. The threshold seems to be moving all the time on this medication in the UK. Maybe individual cardiologists have different ideas and there is no real guideline adhered to?
I had L 5 L6 disc replacement . Did great . Got infected so back to the hospital & back on plavix . So anyway I fell landed on my butt fractured my L5 vertebrae. I bottomed the screw out . Dr said I'll need a PLIF surgery to fix it . I go off plavix Monday . I have had 3 MI's , triple bypass and 13 stents in my grafts . Right graft shut down no blood going through it at all . I do ok off plavix & Asa
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.